I just searched the internet with the same question because I noticed a significant amount of hair loss since taking Gabapentin. I was prescribed this medication after a two-level cervical fusion 7 weeks ago and have had ongoing right arm radiculopathy. Today I decided to stop taking this medicine because it is not helping with my right arm pain and because I believe it is causing significant hair loss.
Hi Farrah. I took Lyrica for 7-8 years and I had a horrible experience on it. One of the side effects that I had was losing my hair. I finally finished tapering off Lyrica in June last year (2017) and now I have my full head of hair back. It’s crazy what these medications can affect... from hair loss to poor eyesight to weight gain (or loss for some) to lack of lack of desire for sex and so on. I realized that the side effects far outweighed the almost no help for my problems. Take care.
I been on neurotin400mg up to 800mg twice four times a day for six years and haven't lost any hair at all. Also I know like 5people who also been on gabapentin for years too and I just contacted them all and none of them had any issues losing hair and never heard anyone who did
Yes I have been taking this medicine and now I am experiencing hair loss!
I've been on gabapentin 20 years. Started losing hair 5 years ago. I was blaming it on gabapentin but found out atorvastatin for cholesterol is causing it
I’m so sorry you're going through this! I took Gabapentin many years ago to prevent migraines. I didn’t recall why I stopped. Recently a doctor put me back on it for sciatica. Within one month, my hair started falling out and of course I then recalled that was the reason I stopped it in the first place. I have done a ton of research and while Gabapentin has not been widely studied for this side effect, anti seizure medications in general are known to cause hair loss and there is anecdotal evidence that Gabapentin does cause hair loss in some people. My hair grew back the first time but it did take a while. Your hair should grow back but I realize how upsetting the loss is. If it were me, I would see an expert in drug induced alopecia (hair loss) or at least start researching it. Good luck and keep the faith. The hair DOES grow back.
OMG, it just hit me tonight - yes that’s my problem!! Plus my doctor increased my dosage to them on top of it all!! Thank you so much for your post.
I have been on Gabapentin for over 15 years and I have not had any hair loss. I take it for Interstitial Cystitis, but previously took Elmiron for the IC and experienced a good deal of hair loss with that drug. Good luck to you.
I have neuropathy itch. I always feel like I'm getting itchy goosebumps. The best way to describe is to imagine millions of bugs crawling every part of your body... even the tucked away private parts. It's complete misery. Anyway, I was give Gabapentin. I didn't like how the drug made me feel, but noticed less itchiness. Within 6 months, my hair was falling violently. I thought maybe the loss of my father had something to do with my hair falling. So I stopped, and about 3 months later got back on. During that break baby hair started to grow. I started Gaba again. 3 weeks ago I stopped because my hair kept falling. The bathtub was clogged with all the hair that came out. I stopped again. My hair doesn't have the same quality; it's lifeless, and I'm afraid it might not come back this time.
I guess I have to put up with the terror of all the itchiness. I sure do not want to go bald! All I know is that Gabapentin is a really bad drug.
I've been taking gabapentin for 4 months now and thought I was imagining the hair loss. Yesterday I was visiting my parents and got a different view of the top of my head because of how one of their mirrors is hung and I can see the difference easily. I've got 5 weeks till my spinal fusion then I'm hoping I can get off of the gabapentin and my hair will return. 2 years ago I had a problem with hormonal imbalance that also caused me to lose a lot of hair, I started taking DIM and biosil and little baby hairs started growing in weeks. I'm going to start taking them again too, maybe it'll help slow the hair loss that's currently happening.
Yep! Every single time that I've taken gabapentin for a continuous period of time I've lost a LOT of hair. It's weird because the ends of my hair would start thinning out and it then move up the hair strand. I also had induced alopecia that caused bald spots in various places on my scalp. Gabapentin depletes quite a few vitamins that are essential for hair growth with the main one being folate.
Even when I supplemented with folic acid and folate while on gabapentin it stopped the hair loss but my hair wouldn't grow either. Now that I'm off the gabapentin for good my hair is growing back in SO thick and fast! I've only been free of gabapentin for a month and a half but it looks like I've gotten 2 months worth of growth already. That means that my hair started growing back shortly after quitting gabapentin so thank God there was no permanent damage.
My hair was in horrible shape while on this hellish drug and I had just accepted the fact that I would have to wear a wig for the rest of my life. When I look in the mirror now I'm shocked and grateful that that wasn't the case and that I got my hair back. So whomever comes across my comment, hang in there! If I can grow a full head of thick hair back after what it was put through then you can too! You do have to get off of gabapentin for that to happen though which is for the best anyway. The long-term effects of this drug are scary!
I am just now realizing how much gabapentin damaged my hair. My hair was falling out and being washed down the drain so much that I would have to snake the drain once a week. I stopped taking it but the damage is done. I have to just wear protective styles and baby my hair and scalp until my hair bounces back. It’s so embarrassing... each strand is so thin, I have low density fine hair but it used to cover my scalp well and was never lifeless when blow dried. Now it looks like straw when I blow dry it. You couldn’t even tell how fine if was unless you touched it. Now I am embarrassed to have the top of my head showing which is impossible not to do because I’m shorter than virtually everyone. I stopped taking it several weeks ago and my hair no longer sheds. Only a few strands daily. I will NEVER take this medication again.
Hi there - started gabapentin in fall 2019, after not taking it as prescribed for neuropathy after decompression surgery in January 2019. Winter 2020 is when I noticed SIGNIFICANT hair loss, in conjunction with the height of Covid-19 crisis. So right off, some of the hair loss could potentially be contributed to stress. But, more importantly, I also am deficient in vitamin D AND iron deficient due to anemia. Gabapentin, like many drugs, can deplete your stores of various nutrients/vitamins, and with me ALREADY being deficient in both - which are essential to hair growth, along with other things - the Gaba more than likely took me over the edge. I've been gaba free for about a month, and upped my take of vitamin D and iron (which I should have been doing in the first place). I've also started a regiment of using various oils in my hair - peppermint, castor oil, and nettle oil to name a few.
I am black american, so oils work better for my hair in general. I *think* Im starting to see growth, but only time will tell. I also know I feel almost exactly the same NOT taking gaba re: my nerve pain. Hope this helps.
I was recently given Gabapentin for my sciatic pain. I started taking it mid September but only at night 300mg. By November, I started to notice my hair was falling out. My brush was full every week and when I dried my hair Id have a pile of hair on my lap. I went to my doctor for my physical and told her about the hair loss. She didn't say much. But she told me that I could also take Gabapentin throughout the day for my pain. So I began doing that in January, (now 1/28/21) and now my hair is really falling out. I am so sick of these Big Pharma's destroying us. Do not take this drug. Now I have to wean myself off of this. I had neck surgery a year and a half ago and my hair was finally growing back in the neck area.. Now I am back to square one with almost half of my hair gone.
I am stopping Gabapentin TODAY! I started it back in Feb 2019 because I was also tapering my benzo (klonopin) and my shrink rx it to me as a "precaution" to not have a seizure. By April 2019 I told my shrink I was losing a good bit of hair. He didn't even entertain it. I investigated... and yes, tapering my klonopin can cause hair loss but AS SOON as I started Gaba my hair shedding got so bad.
I went to my dermatologist October 2019 (ALL my blood work came back perfect). The Dermatologist shrugged off the idea of it being Gaba or klonopin taper and put me on women's rogaine So I have been doing that faithfully every night for over a year and the hairloss got worse.
So now with more than half my hair gone, I told my shrink I am stopping the gabapentin.
HOW LONG until I start noting hair regrowth?
I am SICK of prescription drugs!
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.